|| Checking for direct PDF access through Ovid
Withdrawal of proton pump inhibitors (PPIs) may induce symptoms in healthy volunteers, suggesting that discontinuing PPI therapy induces acid-peptic disease. Similar assessments in patients with documented acid-related disorders are lacking.We performed a retrospective analysis of data from 287Helicobacter pylori-negative erosive esophagitis (EE) patients healed after 4 or 8 weeks of therapy with dexlansoprazole modified release (MR) or lansoprazole, and then randomized to placebo in 6-month maintenance trials. We compared serum gastrin levels and 24-h heartburn severity before enrollment in the healing trials (baseline) and after receiving placebo in the 6-month maintenance trials.Mean gastrin values at maintenance months 1 and 3 were essentially unchanged (median changes, 1.0 and −1.0 pg/ml), showing that gastrin normalized within 1 month of discontinuing PPIs and remained flat. Mean heartburn severity at maintenance month 1 was <1 on a 5-point scale (1=mild) and significantly lower than at baseline (median decrease, 0.41 points;P≤0.001). Heartburn severity in patients healed at week 4 or 8 with either PPI was generally similar, suggesting that neither longer exposure nor more potent therapy was associated with rebound. In those with month 2 data, mean heartburn severity at months 1 and 2 was significantly lower than baseline (median decrease, 0.54 and 0.58 points; bothP<0.001), indicating an ongoing symptom response for 2 months after PPI withdrawal.InH. pylori-negative EE patients, there was no indication of recurring heartburn symptom worsening beyond baseline levels within 2 months of discontinuing 4–8 weeks of PPI therapy.